PMRGCAuk
7,398 members12,150 posts

Confused

Hi I was diagnosed in Nov 17 GCA/PMR started on 40mg pred. ESR & CRP reduced quite considerably so reduction to 30mg in Dec. Last app with GP last week levels raised to ESR 52 CRP 18 so back up to 35mg. My question is why have they suddenly shot up? Hope you very knowledgeable people may give me a clue. I am experiencing lots of symptoms again. I have contacted my Rheumatologist for advice and awaiting this. My GP really is not too helpful as she gets all the information from online. I am struggling with the side effects of the pred so life not too good at the moment. I am trying to carry on with my daily life and working, determined this horrible illness will not get the better of me. Thanks Kyrenia.

12 Replies
oldestnewest

I was just diagnosed in early December... my Rheumatologist also tried to taper me down too quickly, from 60 and I ended up on 80mg, which is where I am now! It's very disheartening and frustrating. My heart goes out to you. I have not been able to work, or volunteer at the hospice, which is my passion... Each day I set aside time to make myself contemplate the lesson here... I don't want it to "get the better of me," but I do want to validate and embrace ALL of the emotions and feelings, i.e. loss, grief, shame, mortality, etc. associated with the the diseases. I believe if I know it's power, only then can I conquer it.

1 like
Reply

Hello, I’m really replying to your last sentence. Sorry it’s a long one. If your Pred attention span can’t deal with it, read the last paragraph perhaps. I remember those dearly days (months really) of 60-30mg Pred from March last year when I was struck down practically over night that age of 54. I was on on 40mg for 6 weeks and I really think I needed that time for the condition to get under any sort of control before further reductions. I think the guidelines say at least 4 weeks.

Life became so much easier once I accepted that this isn’t some invading alien that has to be seen off by being strong and toughing it out; it is my own body going wrong and it needs help. The side effects and fatigue meant I had to give up work and I really don’t think I would have made such good progress had I tried to carry on as if a strong will was all that was needed. I couldn’t cope with the idea either of the indignity of being a gibbering wreck, dropping ball all the time while Work colleagues picked up the pieces. Besides, I needed to sleep in the afternoon for 2 hours (20 mins now) in order to get through the evening because I could not sleep properly at night. I grieved for a few months for my identity and need to feel worth something, but it has been a good lesson in letting go of that. I put my strong will and control into not putting on weight and risking diabetes by not eating carbs because that is what I could control. Once you get on that diet you don’t keep craving rubbish and I can stuff my face as long as it is veg or protein. Fats are fine within reason but no salt which still blows me up within a day. I try to do all I can to help my body get better by nurturing it not telling it off and yes it can be sooo boring, but hey, it will pass.

All sounds good on paper but I do get days when I feel utterly fed up when I see my friends and family going out into the world being effective and not having to think about the consequences of everything they do. Perhaps they should. I’m left at home with an unpleasant elderly relative and my little doggy who is on the slippery slope, so it isn’t exactly a bundle of laughs. However, It has been a release to realise I can survive without being the 100 mile an hour do all things for everybody to the best of my ability 100% of the time whilst being fit and active.

So, your ESR going up? Could be an infection elsewhere or it just means your reduction has been too fast and your inflammation is too active still. Perhaps your GP needs to be given some info from links given on this forum, even the guidelines say you reduce according to symptoms which implies not according to an arbitrary timeline. I could never do 10mg drops, 5mg was hairy and I ended up doing 2.5mg until about 20mg.

In short, slow down, be the ill person that you are (sorry) and perhaps you’ll be able to go down steadily without having to be on a dose roller coaster. This intense stuff will reduce with dose. You won’t feel mad forever!

7 likes
Reply

Thank you very much, it's good to hear from someone who is so positive. Also understanding how I am feeling. I will take on board your helpful advice and hopefully cope a little better. I too need to rest in the afternoon, but not always possible, can't sleep at night and feel a quivering wreck. I am trying to control my weight, my face is taking on a different shape, not attractive.

1 like
Reply

It is comforting to hear my sentiments expressed by a fellow sufferer. Many people who don’t have the illness simply don’t understand how we mourn our active past selves. Going from type A to type zero with Pred head ain’t pretty. The acceptance phase takes time. Seeing the glass half full is a journey even though our condition could be worse. Coming out of nowhere, to an aging person feels like a dirty trick. Who knew we had to incorporate spoon counting into our hectic routines? Thankfully we can commiserate and heal with each other in our very exclusive club!

2 likes
Reply

My last post was for Snazzy D

1 like
Reply

The face is one thing I couldn’t stop, even with a low weight so just enjoyed not having wrinkles. Still annoys me looking in the mirror. Positive I may sound but I do allow myself to feel utterly crap as it is par for the course in my view and one can end up beating oneself up for not being a brave little soldier all of the time. As the steroids go down, sleep gets easier but do be careful if you’re driving. I found I thought I was sharp as a razor due to the hitters but a couple of near misses told me I clearly wasn’t. My attention span was rubbish.

1 like
Reply

Sorry, Jitters not hitters

Reply

The pred is only managing the ongoing inflammation caused by an underlying autoimmune disorder and you need enough to do that. Reducing after a month or less by 10mg probably took you to a dose that is slightly too low and not all the inflammation being created each day is being cleared out so it built up again to a level that causes the inflammatory markers to increase again. They will remain low while you are on enough or too much pred - and the trick is to reduce the starting dose to a level that gives the same result as the starting dose did. It works better by leaving the high dose in place until the ESR and CRP are down to YOUR normal and stable there and then reducing in smaller steps than 10mg. No reduction should be more than 10% of the current dose - so we mostly feel 2.5mg at a time at this level is better.

It is perfectly possible that the activity of the underlying disease has increased - so you many need more than that relatively low starting dose. Do you have ANY visual symptoms, jaw pain, headache now? I so, you must get in touch with your rheumy, via A&E if necessary

Weight - cut carbs, drastically. It really does work.

Rest - why isn't it always possible? You have a serious systemic illness - you MUST rest and treat yourself as if you are ill. Because you ARE ill: the real disease is still active and chugging along in the background, the pred only relieves the inflammation and so the pain, it has cured nothing, it is managing the symptoms to allow a decent quality of life in the meantime until it burns out and goes into remission - which it does for most people with GCA in up to 5 years or so. This is NOT a short term cold, and whatever your doctors may suggest, it rarely goes away in 2 years unless you are very very lucky (I do know some so it isn't impossible, just not so likely).

3 likes
Reply

Hi,

I think you’ve probably answered the question yourself “I am trying to carry on with my daily life and working”. Well sorry, but you can’t carry on as pre GCA/PMR.

The medication you are taking is only addressing part of the illness, the inflammation caused, it is doing nothing for the GCA per se. That is still there causing your fatigue etc, it’s a serious illness and needs to be treated as such.

As I’ve explained before, the Pred is like having a plaster cast on a broken leg, it doesn’t mend the break, but it protects the leg long enough to enable the bone to mend itself. And you wouldn’t expect to run a marathon with a broken leg would you?

Have a read of the attached, it may help you understand your illness a little and how you need to approach it

healthunlocked.com/pmrgcauk...

1 like
Reply

DL

6 months in and I need to hear your words to strengthen my resolve! PMR/GCA is a roller coaster ride that requires my seat belt to be constantly fastened! I don’t remember signing up for this!

Reply

It’s a good job we can’t see what life has in store for us sometimes. But if we did, then I guess it would be boring! And one thing we aren’t ...is bored 🤨

Reply

I would only add a note of encouragement. Follow the advise above, rest, and remember that "this too shall pass" as my mother would say. Although life is difficult right now, it won't be this way for the full course of the disease. As the inflammation gets under control and you are able to safely reduce your medication, you will begin to feel more like yourself. You will be able to slowly do more and more. We all have down days and questions as different issues crop up but the information and reassurance found here can be invaluable. Listen to the folks here who are our resident experts. Ask about the side effects you're feeling, listen to the suggestions. You will be ok.

3 likes
Reply

You may also like...